OR WAIT null SECS
A study offers crucial information on the risk factors and prevalence of cisplatin-induced hearing loss in young cancer patients.
For many children with childhood cancer, cisplastin is a common treatment option and, tragically, hearing loss is a known and debilitating outcome that can occur as a result of this chemotherapy drug. A report in The Lancet Child & Adolescent Health established benchmarks for risk factors and the prevalence of cisplatin-induced hearing loss.1
The investigators ran a multi-institutional cohort study of children, teenagers, and young adults who had a diagnosis of a tumor from a pediatric cancer center that were treated with cisplatin. The investigators’ data includedd information on cisplatin dosing, and had primary audiology data. The consensus International Society of Pediatric Oncology Boston (SIOP) Ototoxicity Scale was used to grade cisplatin-induced hearing loss. They measured the prevalence of moderate or severe (SIOP grade ≥2) at the latest follow-up as well as the end of therapy in each diagnosis, treatment, or demographic group.
A total of 1481 patients who were treated with cisplastin were included in the study. There were 1414 patients who had audiometry at their latest follow-up (mean 3.9 years since diagnosis) of which 620 had developed moderate to severe cisplatin-induced hearing loss. The highest prevalence was seen in the youngest patients (aged <5 years; 360 [59.4%] of 606 patients) as well as in hepatoblastoma (110 [65.9%] of 167 patients), neuroblastoma (154 [62.1%] of 248 patients), and central nervous system tumors (221 [50.9%] of 434 patients). Taking into account cumulative cisplastin doses, the investigators found that higher fractionated doses were linked to the risk of cisplatin-induced hearing loss (for each 10mg/m2 increase per day, adjusted odds ratio [aOR] 1.15 [95% CI 1.07–1.25]; for each 50 mg/m2 increase per cycle aOR 2.16 [1.37–3.51]). Moderate or severe cisplatin-induced hearing loss and dose reductions were not significantly linked to survival differences.
The investigators concluded that differences in the dosing of cisplastin produces additional risk for cisplatin-induced hearing loss and urged further investigation to determine an approach that could lessen the burden of treatment.
1. Moke D, Luo C, Millstein J et al. Prevalence and risk factors for cisplatin-induced hearing loss in children, adolescents, and young adults: a multi-institutional North American cohort study. Lancet Child Adolesc Health. 2021;5(4):274-283. doi:10.1016/s2352-4642(21)00020-1